Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 171, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 2, 2024, 9:12 PM EDT for New Castle County, Delaware; Camden County, Gloucester County, Salem County, New Jersey; Delaware County, Philadelphia County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2024, 9:12 PM EDT (01:12 UTC)
- Expired
- Aug 2, 2024, 10:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties New Castle County, DE, Camden County, NJ, Gloucester County, NJ, Salem County, NJ, Delaware County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 84 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:25 PM EDT | TSTM WND DMG | Carneys Point Twp, NJ | Delayed Report: Several photos sent in from a trained spotter of trees down throughout Carneys Point. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
410
WUUS51 KPHI 030112
SVRPHI
DEC003-NJC007-015-033-PAC045-101-030200-
/O.NEW.KPHI.SV.W.0171.240803T0112Z-240803T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
912 PM EDT Fri Aug 2 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern New Castle County in northern Delaware...
Northwestern Salem County in southern New Jersey...
Northwestern Camden County in southern New Jersey...
Northwestern Gloucester County in southern New Jersey...
Southwestern Philadelphia County in southeastern Pennsylvania...
Southeastern Delaware County in southeastern Pennsylvania...
* Until 1000 PM EDT.
* At 912 PM EDT, a severe thunderstorm was located over Wilmington,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Philadelphia, Camden, Wilmington, Gloucester City, Chester,
Deptford, West Deptford, Lindenwold, Pennsville, Bellmawr, Yeadon,
Woodbury, Pitman, Carneys Point, Folcroft, Swarthmore, Elsmere,
Paulsboro, New Castle, and Penns Grove.
This includes the following highways...
New Jersey Turnpike between exits 1 and 3.
Interstate 95 in Pennsylvania between mile markers 0 and 23.
Interstate 95 in Delaware between mile markers 11 and 23.
Interstate 76 in Pennsylvania between mile markers 341 and 351.
Interstate 76 in New Jersey between mile markers 0 and 3.
Interstate 295 in New Jersey between mile markers 0 and 31.
Interstate 676 in Pennsylvania between mile markers 0 and 1.
Interstate 676 in New Jersey between mile markers 0 and 4.
Interstate 476 in Pennsylvania between mile markers 0 and 3.
Atlantic City Expressway near mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3961 7553 3976 7564 4003 7515 3979 7497
TIME...MOT...LOC 0112Z 240DEG 23KT 3972 7551
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich2 follow-up statements
864
WWUS51 KPHI 030145
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
945 PM EDT Fri Aug 2 2024
DEC003-030155-
/O.CAN.KPHI.SV.W.0171.000000T0000Z-240803T0200Z/
New Castle DE-
945 PM EDT Fri Aug 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEW CASTLE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3972 7548 3977 7546 3979 7541 3981 7542
3981 7543 4003 7515 3979 7497 3968 7541
3971 7549
TIME...MOT...LOC 0145Z 240DEG 23KT 3977 7530
$$
NJC007-015-033-PAC045-101-030200-
/O.CON.KPHI.SV.W.0171.000000T0000Z-240803T0200Z/
Salem NJ-Camden NJ-Gloucester NJ-Philadelphia PA-Delaware PA-
945 PM EDT Fri Aug 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN SALEM...NORTHWESTERN CAMDEN...NORTHWESTERN
GLOUCESTER...SOUTHWESTERN PHILADELPHIA AND SOUTHEASTERN DELAWARE
COUNTIES...
At 945 PM EDT, a severe thunderstorm was located over Swedesboro, or
12 miles east of Wilmington, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Philadelphia, Camden, Gloucester City, Chester, Deptford, West
Deptford, Lindenwold, Bellmawr, Yeadon, Woodbury, Carneys Point,
Folcroft, Paulsboro, Penns Grove, Magnolia, Westville, Woodbury
Heights, National Park, East Lansdowne, and Swedesboro.
This includes the following highways...
New Jersey Turnpike between exits 2 and 3.
Interstate 95 in Pennsylvania between mile markers 5 and 23.
Interstate 76 in Pennsylvania between mile markers 343 and 351.
Interstate 76 in New Jersey between mile markers 0 and 3.
Interstate 295 in New Jersey between mile markers 4 and 31.
Interstate 676 in Pennsylvania between mile markers 0 and 1.
Interstate 676 in New Jersey between mile markers 0 and 4.
Interstate 476 in Pennsylvania near mile marker 0.
Atlantic City Expressway near mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7548 3977 7546 3979 7541 3981 7542
3981 7543 4003 7515 3979 7497 3968 7541
3971 7549
TIME...MOT...LOC 0145Z 240DEG 23KT 3977 7530
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich636
WWUS51 KPHI 030151
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
951 PM EDT Fri Aug 2 2024
NJC007-015-033-PAC045-101-030201-
/O.EXP.KPHI.SV.W.0171.000000T0000Z-240803T0200Z/
Salem NJ-Camden NJ-Gloucester NJ-Philadelphia PA-Delaware PA-
951 PM EDT Fri Aug 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SALEM...
NORTHWESTERN CAMDEN...NORTHWESTERN GLOUCESTER...SOUTHWESTERN
PHILADELPHIA AND SOUTHEASTERN DELAWARE COUNTIES WILL EXPIRE AT 1000
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.
LAT...LON 3972 7548 3977 7546 3979 7541 3981 7542
3981 7543 4003 7515 3979 7497 3968 7541
3971 7549
TIME...MOT...LOC 0151Z 240DEG 23KT 3979 7526
$$
HoeflichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:07 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 2, 8:07 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
807 PM EDT Fri Aug 2 2024
.SYNOPSIS...
A few weak fronts and low pressure areas affect our area tonight
and much of Saturday. High pressure arrives for late in the
weekend and sticks around into Monday. A front moves through
Monday night but then stalls over the area Tuesday. A coastal
low may bring disturbed weather for the middle of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
805 PM...The initial round of thunderstorms has weakened over
NJ so we've cancelled the rest of the Severe Thunderstorm Watch
and also expired the heat headlines. That said, there is a new
complex of storms over western MD that's moving northeast
towards our eastern PA zones into northern Delmarva as a surface
trough remains stalled near the area with an upper trough
centered off to our west. Some of these new storms could produce
locally strong winds and we'll also have to closely monitor the
hydro situation as they are threatening areas that were already
hit with the first round.
PoPs decrease overnight with the chance of fog increasing. Lows will
mainly be in the 70s with some 60s across the southern Poconos.
Still going to be a hot one tomorrow, but not like today. Most
reporting sites at 3 pm had heat indices between 100 and 110.
Tomorrow, the forecast area is looking at 95 to 100. Heat headlines
will not be issued for Saturday at this time. The trough will be
lingering over the area so more thunderstorms are expected by
tomorrow afternoon with the potential for both heavy rain and severe
weather. All of the area is included in a Marginal Risk (1 of 5) for
both severe weather and excessive rainfall.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Frequent showers and thunderstorms will be around the area Saturday
night and then again Sunday/Sunday evening as a lingering upper
trough and weak surface systems continue across the region. There
are possibilities for both heavy rains and severe weather,
especially Saturday evening with high precipitable water levels
and some shear. The SPC has maintained a Marginal risk for
severe weather for Sat. n the latest Day2 outlook. It'll remain
hot and humid both days, but not as excessive as the past few.
Highs in the mid 80s and upper 80s for the most part with
moderate amounts of humidity expected. Generally, we'll have
high chance/low likely pops for Sat night/Sunday and then mostly
chance or slight chance pops for Sun night/Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The upper trough that arrives during the short term part of the
forecast remains across the area into late week and becomes better
defined as some tropical interaction occurs Wed/Thu.
The best news with regards to the long term will be the
disappearance of the excessive heat. Highs on Tue will be in
the upper 80s/low 90s, but after that the readings will drop
each day so that by Fri highs will be in the upper 70s and low
80s. These numbers will equate to below normal for early August.
Dew points will also scale back into the 60s, so more
comfortable air for the region, much needed.
Precipitation next week mostly revolves around the potential for
some interaction with a tropical system which will affect Florida
and the Southeast states late this weekend and into Monday. While
still not certain, the circulation of this system may move offshore
Wed/Thu and throw back some clouds and precip mostly to the S/E
areas. We'll continue with the highest chances for rain (high
chance/low likely) for Wed. The adjacent periods will have
chance pops too. Other than that, minor short waves in the flow
will bring slight chance for showers/tstms much of the period -
normal summer activity.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas...
Tonight...Storms have moved out but fog and low stratus look to keep
many terminals in sub-VFR territory overnight, especially anywhere
that saw rainfall earlier today. Winds mainly light and variable.
Saturday...A rinse and repeat kind of day. Some fog or low clouds in
the morning will likely cause restrictions. Turning VFR later in the
morning. Showers and thunderstorms developing in the afternoon
causing sub-VFR conditions.
Outlook...
Sat night thru Sun night... MVFR or IFR at times in showers and
tstms, other than that VFR.
Monday/Tuesday... Mostly VFR.
Wednesday... Lower CIGS/VSBYs possible with rains and tstms.
&&
.MARINE...
Tonight...Sub-SCA conditions expected. S to SW winds 10 to 15 kt
with gusts up to 20 kt, diminishing to 5 to 10 kt after midnight.
Seas 3 to 4 ft.
Saturday...SCA conditions expected to develop in the afternoon. S
to SW winds increasing to 15 to 20 kt with gusts up to 25 kt. Seas 3
to 5 ft.
Outlook...
Saturday night... SCA conditions diminishing overnight.
Scattered showers/tstms.
Sunday thru Tuesday... Overall, sub-SCA with scattered showers
and tstms Sunday and Sunday night. More widely scattered tstms
possible Tuesday also.
Rip Currents...
For Saturday and Sunday, southerly winds increase to 15 to 20
mph Saturday with waves in the surf zone of 2-4 feet and a
southeasterly swell around 7 seconds. The new moon occurs on
Sunday. While the southerly winds are forecast to not be as
strong on Sunday and the wave heights should be a touch lower,
opted to go with a MODERATE risk for the development of dangerous
rip currents for the New Jersey Shore and the Delaware Beaches
both days.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Air Quality Alert until 11 PM EDT this evening for NJZ001-
007>010.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 2 PM Saturday to 6 AM EDT Sunday for
ANZ450>455.
&&
SYNOPSIS...OHara
NEAR TERM...Fitzsimmons/Kruzdlo
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...Kruzdlo/OHara
MARINE...Gorse/Kruzdlo/OHaraIn the hours before
Local storm report, Aug 2, 7:33 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
733 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Dmg 2 ESE Leisuretowne 39.88N 74.67W
08/02/2024 Burlington NJ 911 Call Center
Report of wires down along Sooy Place Road
in Woodland Township, NJ. Time estimated
from radar.
&&
HoeflichLocal storm report, Aug 2, 7:42 PM EDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
742 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Dmg Hockessin 39.79N 75.69W
08/02/2024 New Castle DE 911 Call Center
Report of trees and wires down around
Hockessin, DE. Time estimated from radar.
&&
HoeflichLocal storm report, Aug 2, 7:47 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
747 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Tstm Wnd Dmg Talleyville 39.81N 75.55W
08/02/2024 New Castle DE 911 Call Center
Trees and wires down around Talleyville, DE,
most likely from the outflow. Time estimated
from radar.
&&
HoeflichLocal storm report, Aug 2, 7:49 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
749 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Gst Pennsauken 39.96N 75.07W
08/02/2024 M67 MPH Camden NJ Mesonet
NJWeatherNet.
&&Local storm report, Aug 2, 7:59 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
759 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tstm Wnd Dmg 1 NW Medford 39.89N 74.83W
08/02/2024 Burlington NJ Emergency Mngr
Report of several trees and wires down
around Medford with a few trees in houses.
Probable microburst. Time estimated from
radar.
&&
HoeflichLocal storm report, Aug 2, 8:07 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
807 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Tstm Wnd Dmg 2 SSW West Nantmeal Twp 40.11N 75.84W
08/02/2024 Chester PA Utility Company
Report of tree limbs on wires in Wyebrooke,
PA. Time estimated from radar.
&&
HoeflichThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:40 PM EDT | Flash Flood Warning | PHI | New Castle | 4 hr |
| Aug 3, 3:17 AM EDT | Heat Advisory | PHI | New Castle | 17 hr |
| Aug 3, 12:20 PM EDT | Flood Watch | PHI | New Castle | 9 hr |
| Aug 3, 5:38 PM EDT | Severe Thunderstorm Warning | PHI | New Castle | 97 min |
| Aug 3, 7:15 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 60 min |
| Aug 2, 10:31 PM EDT | Flash Flood Warning | PHI | Burlington, Camden | 4 hr |
| Aug 3, 1:27 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex, Warren | 48 min |
| Aug 3, 2:05 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 55 min |
| Aug 3, 3:41 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 45 min |
| Aug 3, 5:40 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 6:04 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth | 41 min |
| Aug 3, 6:16 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester, Salem | 59 min |
| Aug 3, 6:31 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland, Gloucester, Salem | 74 min |
| Aug 3, 6:49 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean, Somerset | 56 min |
| Aug 3, 6:52 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 7:25 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 7:30 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 7:57 PM EDT | Special Marine Warning | PHI | 63 min | |
| Aug 3, 2:40 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Monroe | 65 min |
| Aug 3, 2:53 PM EDT | Flash Flood Warning | PHI | Carbon | 117 min |
| Aug 3, 4:13 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 47 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Severe Thunderstorm Warnings in Pennsylvania, 2024Severe Thunderstorm Warnings in Delaware, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.